Weight gain / hiatus hernia

I guess the weight gain point may have been raised several times, but here's my question - would be grateful for any imput. I'm a 44yo male who was diagnosed with asthma at the turn of last year. Treatment with the blue inhaler didn't have the desired results, so I now take 2 puffs a day from a steroid brown inhaler and use the blue one if necessary. I excercise regulary and eat reasonably healthy but my weight has ballooned since using the brown inhaler. Could this be a co-incidence (i.e. it's just my middle age spread!) or have other members suffered the same? I did also quit smoking when I was diagnosed, so not sure if that impacts on anything? Is there any other treatmemts other than steroids that work just as well?

I have also been diagnosed with a hiatus hernia and have been told that any weight gain worsens it's symptons, so it's in my interest to both lose and then maintain my weight - but at present I'm just piling it on and my pants won't fit me :0(


6 Replies

  • Hi Darren.My mum as got a hiatus hernia and spicy food or fried food sets it off. Not heard of weight gain from brown inhaler but giving up smoking makes your taste buds work better and enjoy food better. Maybe someone will else might say otherwise. I put weight on easy with steroids. Love Glynis x Edit- have you had thyroid tested as that could cause weight gain also x

  • Hi Darren,

    Weight gain from using inhaled corticosteroids isn't a normal side effect but in very rare cases maybe seen. I'm few years younger than you and also exercise a lot, but to date I've not put weight on so would be inclined to suggest middle age spread, Oh crap something I have to look forwards too Grrr.

    Hiatus Hernia, well that's usually the stomach protruding up through the diaphragm, either into the esophagus, or into the side. Treatments vary from leave alone to surgery, depending on the extent and symptoms you posses. Worst case is it's linked and often associated with GERD, and that in turn can transpire into a condition known as Barrett's esophagus. Weight gain doesn't help the condition but GERD is the most common symptom and partly due to a weakening of the lower esophageal sphincter, which has over the last year or so now been suspected and evidence is growing to support a theory that LABA's used for asthma, can accelerate the process, but also the lower esophageal sphincter becomes lax as we age. You may need something called a proton pump inhibitor which is a tablet to control the production of stomach acids.

    Unfortunately smoking increases the risk of hiatus hernias, but well done for giving up, will help your asthma anyway.


  • Hi Chris - I'm taking Lanzaprazole for the hernia which controls it well. Sounds like I can't blame the brown inhaler for my weight gain (dam) - so will have to increase the exercise and go on a diet I guess!! Thanks for your reply


  • Daz, Soz just need get the weight off the hard way grrr but do something you and enjoy and shouldn't be a problem, I love the triathlon side of sport so always something I can do.

    Good on the PPI, the prazole range works well but try to use the lowest dose you can, studies do show an increase i hip fractures in later life among users, I take Omeprazole much the same but on when needed basis.


  • Cheers Chris - I've only been on them for a couple of months now, but will check the dosage with my doc. I swim most days and play squash too - use to run but my knees can't take road running anymore! Not really a gym person - any other ideas!!!

  • stick to the swimming, one of the best all round exercises except sex. you may find with the ppi that after a while you can just get away with an evening dose if you take them twice daily.

You may also like...